Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 80, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 22, 1998, 9:31 AM CDT for Christian County, Illinois. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 1998, 9:31 AM CDT (14:31 UTC)
- Expired
- May 22, 1998, 10:30 AM CDT
- In force
- 59 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County Christian County, IL
The radar
The Lincoln radar (KILX), 67 km from the middle of the area, began a volume at 14:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 2.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 733 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
257 WUUS1 KSPI 221432 RRA SVRSPI ILC021-221530- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 931 AM CDT FRI MAY 22 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR CHRISTIAN COUNTY IN CENTRAL ILLINOIS * UNTIL 1030 AM CDT * AT 928 AM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF CHATHAM...MOVING EAST AT 35 MPH. * THIS STORM IS EXPECTED TO AFFECT AREAS AROUND... KINCAID MORRISVILLE TAYLORVILLE ASSUMPTION PANA DAMAGING WIND GUSTS OF 60 MPH OR HIGHER WILL ACCOMPANY THIS STORM. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME. AUTEN/GOETSCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:00 PM CDT, 19 hours 31 minutes earlier.
Area forecast discussion, May 21, 2:00 PM CDT, 19 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 200 PM CDT THU MAY 21 1998 BNDRY AT 18Z LOCATED FROM NRN KS INTO CNTRL MO AND THEN INTO SRN IL AND INTO TN VLY. MODELS VERIFY WELL WITH THIS BNDRY AND SLOWLY BRING IT NORTH IN THE CNTRL PLAINS NEXT 48 HRS. MCS OVR STL MOVING SE ALONG THICKNESS FLOW AND MOVING INTO HIGHER MOISTURE AND INSTABILITY AREA. ANOTHER SMALLER MCS WAS OVER NWRN MO BUT WAS MOVING AND BUILDING S AND SE INTO CNTRL AND WRN MO. OTHER MCS WAS OVER ERN NEB AND SLOWLY MOVING EAST. MDLS INDICATE CONTINUED MCS DEVELOPMENT LATER TONIGHT AS LOW DVLPS IN ERN ROCKIES. THIS WILL BRING BNDRY FURTHER NORTH IN PLAINS AND THEN GIVE IT A MORE NW TO SE ORIENTATION. MOISTURE CONTENTS REMAIN HIGH AROUND BNDRY AND LOW LEVEL JET INCREASES. CHC FOR THUNDERSTORMS TO ADVECT INTO CWA LATE TONIGHT AND INTO MORNING HOURS WILL INCREASE AS GUIDANCE POINTS TO. LIKE FWC AND FMR POPS BETTER THAN FAN. TOMORROW SHOULD BE A REPEAT OF TODAY...BUT WITH A HIGHER CHC FOR PCPN AND AN INCREASE OF COVERAGE AREA. ALSO AGREE WITH SPC DAY2 OUTLOOK. ALSO SHOULD CONSIDER MENTIONING LOCALLY HEAVY RAIN IN WORDING. PIA 56/73 45 SPI 58/75 56 DEC 57/74 56 CMI 56/73 45 LWV 57/76 45 AUTEN
In the hours before
Special weather statement, May 22, 5:30 AM CDT, 4 hours 1 minute before
ILZ027>031-036>038-040>044-047>054-061-221130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 530 AM CDT FRI MAY 22 1998 ...SEVERE THUNDERSTORM WATCH CANCELLATION... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 7 AM HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... KNOX...STARK...MARSHALL...FULTON...PEORIA...TAZEWELL...WOODFORD... MCLEAN...SCHUYLER...MASON...CASS...MENARD...LOGAN...DEWITT...PIATT... SCOTT...MORGAN...SANGAMON...MACON...CHRISTIAN...MOULTRIE AND SHELBY. MILLER
Special weather statement, May 22, 5:30 AM CDT, 4 hours 1 minute before
ILZ027>031-036>038-040>044-047>054-061-221130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 530 AM CDT FRI MAY 22 1998 ...SEVERE THUNDERSTORM WATCH CANCELLATION... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 7 AM HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... KNOX...STARK...MARSHALL...FULTON...PEORIA...TAZEWELL...WOODFORD... MCLEAN...SCHUYLER...MASON...CASS...MENARD...LOGAN...DEWITT...PIATT... SCOTT...MORGAN...SANGAMON...MACON...CHRISTIAN...MOULTRIE AND SHELBY. MILLER
Special weather statement, May 22, 6:30 AM CDT, 3 hours 1 minute before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-231100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 630 AM CDT FRI MAY 22 1998 SYNOPSIS: THUNDERSTORMS ARE EXPECTED TO PERIODICALLY DEVELOP TODAY AND TONIGHT NORTH OF A STATIONARY FRONT LOCATED NEAR THE OHIO RIVER. THE FRONT IS FORECAST TO REMAIN JUST SOUTH OF ILLINOIS INTO SATURDAY MORNING. SOME OF THE STORMS MAY BECOME SEVERE WEST OF A LINE FROM MACOMB TO SPRINGFIELD TO VANDALIA. AS A RESULT...SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. MILLER
Special weather statement, May 22, 6:30 AM CDT, 3 hours 1 minute before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-231100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 630 AM CDT FRI MAY 22 1998 SYNOPSIS: THUNDERSTORMS ARE EXPECTED TO PERIODICALLY DEVELOP TODAY AND TONIGHT NORTH OF A STATIONARY FRONT LOCATED NEAR THE OHIO RIVER. THE FRONT IS FORECAST TO REMAIN JUST SOUTH OF ILLINOIS INTO SATURDAY MORNING. SOME OF THE STORMS MAY BECOME SEVERE WEST OF A LINE FROM MACOMB TO SPRINGFIELD TO VANDALIA. AS A RESULT...SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. MILLER
Special weather statement, May 22, 7:01 AM CDT, 2 hours 30 minutes before
ILZ066-071-221300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 701 AM CDT FRI MAY 22 1998 ...SEVERE THUNDERSTORM WATCH EXPIRATION... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 7 AM HAS EXPIRED FOR THE FOLLOWING COUNTIES... CLAY AND EFFINGHAM. MILLER
Special weather statement, May 22, 7:01 AM CDT, 2 hours 30 minutes before
ILZ066-071-221300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 701 AM CDT FRI MAY 22 1998 ...SEVERE THUNDERSTORM WATCH EXPIRATION... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 7 AM HAS EXPIRED FOR THE FOLLOWING COUNTIES... CLAY AND EFFINGHAM. MILLER
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 2:26 AM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 64 min |
| May 22, 3:18 AM CDT | Severe Thunderstorm Warning | ILX | Scott | 42 min |
| May 22, 3:53 AM CDT | Severe Thunderstorm Warning | ILX | Morgan | 37 min |
| May 22, 5:39 AM CDT | Severe Thunderstorm Warning | ILX | Clay | 51 min |
| May 22, 8:20 AM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 55 min |
| May 22, 9:11 AM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 49 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.